New York, 2004

Flash Flood in New York, July 28, 2004

July 28, 2004 · NWS BGM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT WED JUL 28 2004

.SHORT TERM...(TONIGHT-FRI)
UPR LOW LIFTING NE WITH A BAND OF SHOWERS OVER THE WRN CWA MOVING E
AND NE. GRADUAL CLEARING OVERNIGHT WITH SOME FOG IN THE VALEEYS. A
DRIER WARMER DAY THURS. 5H RDG AND HI PRES OVER AREA. SW FLOW BEGINS
BRINGING CLOUDS BACK INTO AREA FRI WITH A CHANCE OF SHOWERS BY LATE
AFTERNOON. WENT WITH SLOWER SOLUTION OF THE GFS.

&&

.LONG TERM (SATURDAY-WEDNESDAY)...
ANOTHER UPPER TROUGH DEEPENS JUST TO OUR WEST...SETTING UP THE
REGION FOR A WET WEEKEND. THIS TROUGH FLATTENS OUT EARLY NEXT WEEK.
WEAK SHORT WAVES MOVE ACROSS THE REGION BUT ATMOS APPEARS TO BE
DRYING OUT AS MAIN MOISTURE AREA SLIDES OFF THE EAST COAST EARLY
NEXT WEEK.  TEMPS CLOSER TO NORMAL FOR LATE JUL EARLY AUG OVER THE
PERIOD.
&&

.AVIATION...
BATCH OF SHOWERS ROTATING AROUND UPPER LOW NOW IN OUR WRN CWA. WILL
MOVE THIS AREA THROUGH OUR TAFS AS TEMPO MVFR -TSRA FOR THE NEXT 3-4
HOURS. THE STAGE IS SET FOR SOME RADIATION FOG TONIGHT AS SKIES
CLEAR...WINDS GO CALM...AND A VERY WET GROUND. WILL TAKE ELM TO LIFR
FG AND MVR BR ELSEWHERE...DISSIPATING THE FG/BR EARLY THURSDAY. VFR
AND LIGHT WINDS FOR THE REST OF THURSDAY MORNING.

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

SHORT TERM...WATSON
LONG TERM AND AVIATION...CHIAMONTE
Hazardous weather outlook, Jul 28, 2:50 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EDT WED JUL 28 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-280936-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
350 AM EDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. RAIN AMOUNTS ARE
NOT EXPECTED TO BE ENOUGH TO CAUSE SIGNIFICANT FLOODING.

THE SUSQUEHANNA RIVER AT WAVERLY IS EXPECTED TO CREST JUST ABOVE
FLOOD STAGE THIS MORNING DUE TO RAIN THE LAST TWO DAYS. FLOODING WILL
BE MINOR.

.DAYS TWO THROUGH SEVEN...
MORE RAIN IS EXPECTED SATURDAY AND SUNDAY. THIS RAIN COULD CAUSE
ADDITIONAL MINOR FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

In the hours before

Special weather statement, Jul 28, 2:50 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT WED JUL 28 2004

NYZ044-045-055-056-282045-
BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-
350 PM EDT WED JUL 28 2004

...SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS MOST OF
TOMPKINS...CORTLAND...TIOGA...AND NORTHERN BROOME COUNTIES.  THE
RAIN WAS MOVING NORTHEAST AT 15 MPH.

THE RAIN WILL AFFECT MOST LOCATIONS ACROSS TOMPKINS...CORTLAND...
TIOGA AND BROOME COUNTIES THROUGH 5 PM.  YOU CAN EXPECT LOCAL HEAVY
RAINFALL OF ABOUT 1 INCH THROUGH 5 PM.  MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, Jul 28, 4:40 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT WED JUL 28 2004

NYZ046-282245-
OTSEGO NY-
540 PM EDT WED JUL 28 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS, SMALL HAIL AND VERY HEAVY
RAIN MOVING INTO THE AREA...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR COOPERSTOWN...OR
ABOUT 3 MILES NORTH OF BURLINGTON...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
EXETER CENTER AT 545 PM.
OAKSVILLE AT 555 PM.
RICHFIELD SPRINGS AND COOPERSTOWN AT 600 PM.
BOWERSTOWN AT 605 PM.
SPRINGFIELD AT 620 PM.
EAST SPRINGFIELD AT 625 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS UP TO AN INCH AND ONE HALF IN ONE HOUR ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING. WIND GUSTS OF 30 TO 40 MPH WILL ALSO ACCOMPANY
THE STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

** NAME ***

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otsego

When
July 28, 4:50 PM EST to 6:50 PM EST
Where
Otsego County, Exeter Center
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Bridge washed out on State Route 51 in West Exeter. Several roads closed and/or washed out across northern sections of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415882.